Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 141, NWS Northern Indiana

September 7, 2001Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 7, 2001, 7:22 PM EDT for Hillsdale County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 7:22 PM EDT (23:22 UTC)
Expired
Sep 7, 2001, 8:10 PM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:31 PM EDTThunderstorm WindReading, MINumerous trees blown down.
Sep 7, 7:41 PM EDTThunderstorm WindHillsdale, MIThree power lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WUUS53 KIWX 072324
SVRFWA
MIC059-080010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
722 PM EDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 810 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CAMDEN...MOVING NORTHEAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  MONTGOMERY
  CAMDEN
  READING
  HILLSDALE
  JONESVILLE
  NORTH ADAMS

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:05 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 7, 4:05 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EST FRI SEP 7 2001

TSRA OCCRNG ATTM ALONG IL/IN BRDR AHD OF S/W IN S IL. MESOETA BRINGS
THIS S/W NNE THIS EVE AND WKNS IT OVRNGT. MORE TSRA FROM SE IN INTO
WC OH ALSO MOVG NNE. MODELS AGREE QUITE WELL ON DVLPG AND MOVG
ANOTHER S/W ACRS NW IL TNGT AND INCR NLLJ TO 40 TO 50 KT FRM SW TO NE
IL. WL HV SCT WRDNG ACRS CWA TNGT.

MODELS CONT TO SLOW DWN PROGRESS OF SFC FNT TO OUR W AS POSITIVELY
TILTED MID/UPR TROF DIGS INTO PLAINS. SHORT-TERM MODELS PUSH SFC FNT
ONLY AS FAR E AS IN...WEAKENING IT SIGNIFICANTLY...THRU SUN.

NO BIG SWINGS IN ZFP POPS FRM PD TO PD WITH AMTS REMAINING WARM AND
MOIST AND DIFFICULTY OF ACCURATELY TIMING SHRT WVS.

CURRENT AVN RUN SIG DIFF FRM 24 HRS AGO. AT THE SFC IT DVLPS LO PRES
OVR SW US SAT EVE AND MOVS IT NE ALONG MS VLY TROF/FNT REACHING IN
EARLY MON MRNG...AND THEN KEEPING IT OVR IN/OH THRU TUE NGT. AT 5H
TROF STAYS TO OUR W THRU SUN NGT AS IT DAMPENS OUT...AND CUT-OFF LO
BREAKS OFF AND MEANDERS ACRS IN TUE AND WASHES OUT OVR OH WED. MRF
ALSO BREAKS OFF THIS SML LO BUT ZIPS IT THRU THE LKS AND E OF HERE BY
12Z TUE. AVN BRINGS STRONG VORT THRU MON NGT...MRF DVLPS VORT TOO BUT
BRINGS IT THRU ON MON. CURRENT OUTER PDS OF ZFP ARE DRY. WITH GREAT
RUN-TO-RUN AND MODEL-TO-MODEL INCONSISTENCIES AM LOATHE TO MAKE
DRASTIC CHANGES TO FAR PDS OF FCST...SO WL LEAVE DRY BUT WL CHNG
FRM PC TO CLDY/MSTLY CLDY MON-TUE.

MOS TEMPS LUK GD TNGT W...THO PERHAPS A BIT COOL E. MAXES TMRW LOOK
GD E AND A BIT COOL W.

.IWX...NONE.

12

In the hours before

Local storm report, Sep 7, 6:15 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EST FRI SEP 07 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    THREE RIVERS              MI   WIND DAMAGE
09/07/01   ST.JOSEPH                      ABOUT A DOZEN TREES
                                          BLOWN DOWN
Local storm report, Sep 7, 6:45 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 PM EST FRI SEP 07 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    3 S SYRACUSE              IN   WIND DAMAGE
09/07/01   KOSCIUSKO                      NUMEROUS TREES DOWN.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0510 PM    LIGONIER                  IN   WIND DAMAGE
09/07/01   NOBLE                          NUMEROUS  TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:38 PM EDTSevere Thunderstorm WarningIWXBranch52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.